Myocarditis ID'd With Ipilimumab + Nivolumab in Melanoma

Share this content:
Myocarditis ID'd With Ipilimumab + Nivolumab in Melanoma
Myocarditis ID'd With Ipilimumab + Nivolumab in Melanoma

THURSDAY, Nov. 3, 2016 (HealthDay News) -- Patients with melanoma treated with a combination of ipilimumab and nivolumab may be at risk for a potentially fatal T-cell-driven drug reaction, according to a report published in the Nov. 3 issue of the New England Journal of Medicine.

Douglas B. Johnson, M.D., from the Vanderbilt University Medical Center in Nashville, and colleagues report on the cases of two patients (a 65-year-old woman and a 63-year-old man) with metastatic melanoma who were treated with ipilimumab and nivolumab in clinical trials.

The researchers note that both patients developed myositis with rhabdomyolysis; exhibited early progressive and refractory cardiac electrical instability; and had T-cell and macrophage infiltrates present in myocarditis. The clonal T-cell populations that had infiltrated the myocardium were found to be identical to those seen in tumors and skeletal muscle. In pharmacovigilance studies, myocarditis was found to occur in 0.27 percent of patients treated with ipilimumab and nivolumab.

"Combined immune checkpoint inhibition with ipilimumab and nivolumab has produced frequent and durable antitumor responses in patients with advanced melanoma," the authors write. "Clinicians should be vigilant for immune-mediated myocarditis, particularly because of its early onset, nonspecific symptomatology, and fulminant progression."

Several authors disclosed financial ties to pharmaceutical companies, including Bristol-Myers Squibb, which manufactures ipilimumab and nivolumab.

Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »


Sign up for myCME e-newsletters


Drug Lookup

Browse drugs by: BrandGenericDisease

Trending Activities

All Professions

More in Home

Deaths, Cardiac Arrest Not Rare in Triathlon Participants

Deaths, Cardiac Arrest Not Rare in Triathlon Participants

Incidence of death or cardiac arrest 1.74 per 100,000 participants; higher incidence in men, with age

ACP Does Not Support Legalization of Assisted Suicide

ACP Does Not Support Legalization of Assisted Suicide

Legalization would affect trust in the patient-physician relationship, and in the medical profession

AAP: Epinephrine Admin Training Needed in Many Schools

AAP: Epinephrine Admin Training Needed in Many Schools

In 2015 to 2016, 2.7 percent reported that epinephrine was administered by unlicensed staff

is free, fast, and customized just for you!

Already a member?

Sign In Now »